Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2002, 7:11 AM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 7:11 AM CDT (12:11 UTC)
- Expired
- Jul 21, 2002, 8:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Cass County, MN, Crow Wing County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:35 AM CDT | Thunderstorm Wind 52 E | Long Prairie, MN | Few trees toppled. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2410 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS53 KDLH 211211
SVRDLH
MNC021-035-211300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
710 AM CDT SUN JUL 21 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA
* UNTIL 800 AM CDT.
* AT 709 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH 90 MPH
WINDS LOCATED ALONG A LINE EXTENDING FROM 44 MILES SOUTHWEST OF
PARK RAPIDS TO 61 MILES SOUTHWEST OF BRAINERD...MOVING NORTHEAST
AT 50 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
FORT RIPLEY AT 755 AM
CASINO AT 750 AM
PILLAGER AT 750 AM
DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
.END
LAT...LON 4640 9581 4624 9549 4626 9549 4567 9530
4571 9387 4629 9411 4629 9406 4646 9434What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:00 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 21, 4:00 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 AM CDT SUN JUL 21 2002 MAIN FOCUS TODAY IS PLACEMENT OF PCPN/HEAVY RAINFALL POTENTIAL. THE MODELS ARE HAVING A HARD TIME DIAGNOSING QPF SO FAR THIS MORNING...WITH THE 06Z MESOETA/RUC BEST INDICATING QPF AREAS AND LOCATING PLACEMENT OF VORT MAXES. WILL FOLLOW THE MESOETA FOR THE DETAILS...AS THE AVN APPEARS TO BE SUFFERING SOME CONVECTIVE FEEDBACK PROBLEMS. EARLIER HEAVY CONVECTION OVER OUR SOUTHERN CWA HAS SINCE DIMINISHED...WITH THE EXCEPTION BEING OVER NW WI...WHERE HEAVY RAINFALL CONTINUES TO BE A PROBLEM. WILL CANCEL THE FLOOD WATCH AT 430 AM...ALTHOUGH IF THE SAME SITUATION SETS UP ACROSS THESE ZONES...WE MAY NEED TO REVISIT THE FLOODING POTENTIAL THERE. WITH 850 THETA-E AXIS NOSING INTO OUR SOUTHERN ZONES TODAY...WILL NEED TO KEEP MENTION OF HEAVY RAINFALL. THINK THE PCPN IN SD WILL LIFT NE AND DIMINISH SOMEWHAT TODAY...BEFORE A NEW BATCH OF STORMS FIRES UP AS A H7-H5 S/W SWINGS ACROSS THE AREA. OCNL WORDING SEEMS APPROPRIATE IN THE FAR SOUTH...WITH JUST CHANCE POPS IN THE NORTH. LOCALLY HEAVY RAINFALL AGAIN POSSIBLE THIS EVENING. MESOETA OMEGA HITS THIS AREA HARD AGAIN LATER TODAY. DRIER AIR WILL PUSH IN ACROSS THE NORTH BY TONIGHT...AND WILL THEN PUSH ACROSS NW WI LATER TONIGHT/MONDAY. TEMPS AND HUMIDITY WILL BE QUITE A BIT LOWER. TEMPS TODAY WILL BE WELL INTO THE 80S...ALONG WITH HIGH HUMIDITY. THANKS TO MQT/GRB FOR COORDINATION. .DLH...NONE. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:12 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing, Pine | 63 min |
| Jul 21, 12:13 AM CDT | Tornado Warning | DLH | Pine | 62 min |
| Jul 21, 12:24 AM CDT | Tornado Warning | DLH | Pine | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.